Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS Reno, NV

August 3, 2024Plumas County, Sierra County, California

NWS Reno, NV issued this flash flood warning at Aug 3, 2024, 5:20 PM PDT for Plumas County, Sierra County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2024, 5:20 PM PDT (00:20 UTC)
Expired
Aug 3, 2024, 8:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Plumas County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 90 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WGUS55 KREV 040020
FFWREV
CAC063-091-040315-
/O.NEW.KREV.FF.W.0010.240804T0020Z-240804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
520 PM PDT Sat Aug 3 2024

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Plumas County in northern California...
  Sierra County in northern California...

* Until 815 PM PDT.

* At 520 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the Mill Fire (Gold Complex) scar will 
result in debris flow through the area. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Whitehawk, Valley Ranch, Iron Horse, Clio, C-Road and Ca 89 At 
  Sierra-Plumas Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

&&

LAT...LON 3973 12060 3976 12056 3978 12051 3978 12048
      3977 12046 3976 12046 3974 12044 3972 12047
      3968 12052 3971 12058

FLASH FLOOD...RADAR INDICATED

$$

BW
1 follow-up statement
666 
WGUS75 KREV 040318
FFSREV

Flash Flood Statement
National Weather Service Reno NV
818 PM PDT Sat Aug 3 2024

CAC063-091-040328-
/O.EXP.KREV.FF.W.0010.000000T0000Z-240804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-Sierra CA-
818 PM PDT Sat Aug 3 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR PLUMAS AND SIERRA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3973 12060 3976 12056 3978 12051 3978 12048
      3977 12046 3976 12046 3974 12044 3972 12047
      3968 12052 3971 12058

$$

BW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:29 PM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 3, 1:29 PM PDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Reno NV
129 PM PDT Sat Aug 3 2024

.SYNOPSIS...

* Showers and thunderstorms will continue through this evening. A
  few storms are possible again Sunday, then mainly dry conditions
  prevail for next week.

* Smoke from ongoing wildfires will impact areas mainly north of
  I-80 at times through this weekend.

* Above average temperatures return Sunday and continue through
  next week, with moderate HeatRisk in most lower elevations.

&&

.DISCUSSION...

THUNDERSTORMS THROUGH THE WEEKEND, THEN DRY:

* Showers and thunderstorms began developing around 11 AM south
  of US-50 in western NV and in Mono County, with a general
  northward movement of 15-20 mph. Most cells were pulse type with
  shorter life spans, but additional activity developing upstream
  has produced some training cells.

* Storm activity will continue pushing northward across western NV
  and eastern CA through this afternoon, then the high resolution
  guidance favors additional development over northeast CA-
  northwest NV from late afternoon into the evening. While
  moisture is relatively plentiful with PW values around 1 inch,
  the risk of a few lightning fire ignitions outside the rain
  cores exists, especially for northeast CA/northwest NV where
  faster cell motions of 25-30 mph are anticipated. Other hazards
  with today's stronger storms include periods of heavy rainfall
  with potential for isolated flash flooding if cells train or
  anchor to a terrain feature for sufficient duration, small hail,
  and outflow gusts near 50 mph.

* The upper level shortwave supporting today's convection will
  lift northward into southern Oregon this evening, taking the
  best forcing out of CA/NV. Some outflow interactions could
  linger across northwest and west central NV until around sunset,
  with clearing expected overnight.

* Residual moisture and a weaker upper disturbance may bring
  isolated short-lived showers and thunderstorms Sunday afternoon
  to parts of Mono, Mineral and southern Lyon counties. Otherwise,
  a drier pattern is expected to prevail for the upcoming week
  with less than 10% chance of thunder each afternoon.

SMOKE AND HAZE:

* Smoke and haze from the Park Fire will continue to affect
  northeast CA and parts of western NV this weekend. Southerly
  flow should bring some relief and improved air quality later
  today to Lassen and northern Washoe counties, although smoke
  could return tonight as winds shift to westerly over northern
  CA. HRRR smoke trajectory models showed less smoke coverage
  compared to yesterday, but the thick cloud cover over the fire
  area could be underestimating the smoke output captured by the
  model. Keep an eye on fire.airnow.gov for the latest air quality
  measurements.

TEMPERATURES/WINDS THIS WEEK:

* Temperatures for the upcoming week will run about 3-6 degrees
  above average due to a prevailing ridge over the southwest US,
  with highs in the upper 90s-near 100 for lower elevations and
  mid-upper 80s for Sierra communities. HeatRisk will generally
  reach the Moderate category each afternoon.

* A slight cooling may arrive by late week as a bit more
  troughing over the northwest US could flatten/weaken the ridge's
  western extent over CA/NV. Most afternoons should see typical
  SW-W breezes with gusts to 25 mph, with a potential slight
  increase by late week if the flatter ridge scenario occurs. MJD

&&

.AVIATION...

* For the main terminals around Tahoe and far western NV, the best
  chances for thunderstorms will continue until around 23-00Z,
  while for KMMH the threat for storms has already diminished.
  Storm activity then shifts farther north and east for the late
  afternoon and evening, ending by midnight. Plan on short periods
  of MVFR/IFR conditions from brief heavy rain and/or small hail,
  lightning, and gusty winds to 30-35 kts with today's storms.

* VFR conditions then return overnight and continue through the
  upcoming week, with more typical SW-W breezes around 20 kt for
  most afternoons between 21-04Z. Haze from the Park Fire may
  produce minor reductions in slantwise visibility, especially for
  areas north of I-80. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Aug 3, 3:54 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
354 PM PDT Sat Aug 3 2024

NVZ005-032330-
Northern Washoe County NV-
354 PM PDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WASHOE COUNTY
THROUGH 430 PM PDT...

At 353 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Doherty Slide Hang-Gliding Launch, or 31 miles east of
Lake City, moving northwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Calcutta Lake and Yellow Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4173 11946 4161 11964 4179 11994 4197 11968
TIME...MOT...LOC 2253Z 136DEG 14KT 4173 11962

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HC

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.